Does Hormone Replacement Therapy Make You Look Younger?

What is hormone replacement therapy?

Hormone replacement therapy, referred to as HRT, is the most common medical treatment for symptoms of menopause. It works by introducing specific hormones into the body that are reduced during menopause and thereby cause the symptoms. 

Estrogen and progesterone are the main hormones used in hormone replacement therapy, as it is their decline in levels within the body that result in the typical menopausal symptoms. Weight gain, hair loss, hot flashes, insomnia, and reduction in sexual libido are all common complaints of this time of life.

Hormone replacement therapy seeks to medically increase the levels of these particular hormones within the body, therefore reducing and in some cases eliminating these worrying and uncomfortable symptoms. Hormone replacement therapy is safest when used for approximately one year, with doctors recommending that treatment not go beyond this. 

Does hormone replacement therapy make you look younger?

So does Hormone Replacement Therapy make you look younger? Nobody likes to grow old, and women dealing with menopause also find themselves battling against wrinkles and lower energy levels as their bodies age. One of the benefits of hormone replacement therapy is that it can make you look younger.

Hormone replacement therapy, or more specifically estrogen, can help reduce the appearance of fine lines and wrinkles on the skin. It can also promote hair growth, which can contribute to a more youthful appearance.

Estrogen can also help you feel younger by boosting your energy levels. Importantly, hormone replacement therapy can improve libido and sleep quality, which all contributes to feeling healthier, more positive, and ultimately younger.

What does estrogen do to make you look younger?

Estrogen is a remarkable hormone. While most people associate it only with “female” qualities such as growing breasts, sexual libido, and regulation of the menstrual cycle, it actually controls far more within the body. It affects skin, hair, nails, metabolism, muscle mass, and energy levels.

Studies have found that females with higher estrogen levels also have facial features that are typically considered more attractive, in terms of bone structure, nose shape, eye size and width apart, and lip size and shape. 

These effects are thought to be caused by hyaluronic acid, which is produced by estrogen. It tightens and firms the skin as well as making it more susceptible to hydration, which has further beneficial effects for skin. Hydrated skin is healthy skin and can further contribute to helping a woman’s face feel younger. 

Can hormone replacement therapy reverse aging?

This is more difficult to answer. The truth is nothing can truly reverse the aging process; it’s a part of life that we all must endure. However, hormone replacement therapy comes with many benefits that can help you look and feel younger. If you find more wrinkles have appeared since the onset of menopause, it’s likely that hormone replacement therapy will assist in reducing these. 

So while hormone replacement therapy cannot technically reverse the aging process, it can help to improve some of the most common signs of aging such as wrinkles, thinning hair, lower libido, and less energy.

Will I start looking older if I stop hormone replacement therapy?

Many women worry that their menopause symptoms will return and the signs of aging along with them if they stop taking hormone replacement therapy. It’s important to note that hormone replacement therapy should not be taken for longer than one year except on medical advice.

Studies have shown that undergoing the treatment for long-term periods can increase a woman’s chance of breast cancer, with this risk going up even further the longer the hormone therapy occurs. For this reason, any hormone replacement therapy will need to cease eventually.

The good news is that it’s unlikely that you will immediately experience a re-onset of menopause symptoms once treatment ends, and also unlikely you will find yourself rapidly appearing to re-age. Most doctors also recommend a gradual cessation of treatment rather than stopping abruptly.